Please confirm that your email address is correct, so you can successfully receive this alert.
To the Editor: Changes in glucose metabolism have been associated with the administration of atypical antipsychotic medication to patients with schizophrenia. Neuroleptic-induced hyperglycemia may be more common with clozapine than with conventional neuroleptics (1). At least 15 cases of clozapine- or olanzapine-induced diabetes have been reported in the literature (2). However, the role these medications play in disturbances of glucose metabolism is unclear.
We report on seven cases of asymptomatic lowered blood glucose levels in patients with Tourette’s syndrome who were treated with olanzapine. These patients were five men and two women, aged 20–44 years, who were treated with olanzapine during an 8-week, open-label clinical trial. Their mean weight at baseline was 181 lb (range=138–350). Their nonfasting blood glucose level was measured at baseline and at study completion after 8 weeks. Family history of diabetes was obtained. Written informed consent was obtained from all patients.
Statistical analysis revealed that the changes in serum glucose at study completion were significant (p<0.05). The mean serum glucose level was 87.3 mg/dl (SD=6.7) at baseline and 73.7 mg/dl (SD=10.5) at study completion. The patients’ mean weight at 8 weeks was 192 lb, with an average weight gain of 10 lb (SD=7). Their mean olanzapine dose at study completion was 11.8 mg/day (SD=6.7). Three out of seven patients had serum glucose levels below 70 mg/dl at week 8 (i.e., 65, 68, and 57); two out of three continued to use olanzapine and had normal serum glucose levels at the 1-month follow-up. The other patient discontinued olanzapine and had a normal serum glucose level at the 1-month follow-up. Family history of diabetes was positively correlated (r=0.7) with lowered blood glucose level at week 8.
The need for caution when administering antipsychotic medications to patients with one or more risk factors for diabetes has been previously emphasized (2). This may be particularly important since these agents are increasingly being used to treat disorders other than schizophrenia. The effects of antipsychotic medications on glucose metabolism in nonschizophrenic populations are largely unknown. We observed transient lowering of blood glucose levels in seven Tourette’s syndrome patients treated with olanzapine. Antipsychotic medications have been reported to increase insulin release (3), which may be responsible for the changes we observed. Alternatively, noninsulin mechanisms may play a role in the observed lowering of serum glucose levels (4, 5). Further studies are necessary to evaluate the possible effects of novel antipsychotic medications on glucose metabolism.
Download citation file:
Web of Science® Times Cited: 9